Texas, 2006

Hail and Damaging Winds in Texas, June 12, 2006

June 12, 2006 · NWS LUB · 3 events in 2 counties and zones

June 12 Severe Thunderstorm Event Summary: Strong to severe thunderstorms affected portions of the west Texas South Plains late on the 12th. A few storms produced damaging wind gusts, and one severe storm resulted in large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

June 12 Severe Thunderstorm Event Summary: Strong to severe thunderstorms affected portions of the west Texas South Plains late on the 12th. A few storms produced damaging wind gusts, and one severe storm resulted in large hail. Reports of damage were limited to light structural damage and downed utility poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 12, 2:52 PM CST, 48 minutes earlier.

Area forecast discussion, Jun 12, 2:52 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT MON JUN 12 2006

.SHORT TERM...
LOW LEVEL SOUTHEAST WINDS KEPT LID ON THE EXTREME HEAT TODAY...
ALTHOUGH CENTURY MARK ECLIPSED OVER MOST OF THE ROLLING PLAINS AND A
FEW SPOTS ON THE CAPROCK. MOISTURE HARDLY NOTABLE...OTHER THAN BEING
SLIGHTLY BETTER THAN YESTERDAY. HEATING AND SLIGHT LOW LEVEL
CONVERGENCE ALONG OLD BOUNDARY LEADING TO ISOLATED HIGH-BASED
THUNDERSTORMS AGAIN THIS AFTERNOON. CURRENTLY INDICATING LOW MENTION
FROM ABOUT BLEDSOE-LUBBOCK-DICKENS NORTHWARD. INSTABILITY ACTUALLY
HIGHER TODAY AND COUNTERS SOMEWHAT LOWER CLOUD BASES RESULTING IN A
DOWNBURST WIND THREAT. SPC ALSO SUGGESTS HAIL AT LEAST A SMALL
THREAT.  STORMS GENERATING ALONG SANGRE DE CRISTO ALSO MAY HAVE
TENDENCY TO DRIFT SOUTHEAST AND THEN SOUTH SLOWLY DURING THE NIGHT
SO MAINTAINING LOW CHANCE ALL NIGHT. SHOULD SEE CONTINUED GENERALLY
SOUTHEAST COMPONENT AGAIN TUESDAY...ANY STORMS LATER TONIGHT MAY ADD
A TOUCH MORE EAST OR NORTHEAST OUTFLOW COMPONENT...SO PREVIOUS
COOLER TEMPERATURES TUESDAY ONLY IN THE HIGH 90S REASONABLE.  MCQUEEN

.LONG TERM...
DOMINANT UPPER RIDGE WILL HOLD A TIGHT GRIP OVER THE SOUTH PLAINS
INTO THURSDAY AS TEMPERATURES CONTINUE A GOOD 5 TO 10 DEGREES
ABOVE SEASONAL NORMALS FOR MID JUNE. INSTABILITY FROM DAYTIME
HEATING COUPLED WITH RESIDUAL BOUNDARIES FROM LEFTOVER CONVECTION
COULD LEAD TO ISOLD-SCT AFTERNOON AND EVENING THUNDERSTORMS BOTH
WEDNESDAY AND THURSDAY. LOW TO MID LEVEL MOISTURE SHOULD REMAIN
SCARCE SO ONLY CONCERNED WITH STRONG WIND GUST POTENTIAL.

MEDIUM TO LONG RANGE GFS STILL SHOWS THE UPPER RIDGE AS JET ENERGY
MOVES OUT OF THE WEST COAST AND INTO THE ROCKIES AND FOUR CORNERS
REGION. DEPENDING ON THE SPEED OF THE RIDGE BREAKDOWN...A PIECE OF
JET ENERGY MAY APPROACH THE SOUTH PLAINS LATE THURSDAY AND FRIDAY.
SOME LOW LEVEL MOISTURE COULD TRY TO ADVECT NORTHWARD AHEAD OF THE
SURFACE PRESSURE TROUGH OVER THE CENTRAL AND EASTERN TIER. KEPT
SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY THROUGH
SUNDAY. UNCERTAINTY REMAINS IN THE EVENTUAL BREAKDOWN OF THE RIDGE
AS MODELS CAN TYPICALLY HAVE TROUBLE RESOLVING THESE ISSUES. GIVEN
THE UNCERTAINTY...HAVE NOT RAISED POPS ABOVE SLIGHT CHANCE
ANYWHERE. WILL GO WITH THE PERSISTENT SPRINGTIME 2006 TREND OF
ABOVE NORMAL TEMPS AND LACK OF AMPLE MOISTURE FOR THIS PACKAGE.

ONE ITEM OF PARTICULAR INTEREST COULD BE A SHEAR AXIS/WAVE OVER
THE UPPER TEXAS COAST THIS WEEKEND PER GFS SOLUTION. IF THIS
FEATURE DOES DEVELOP...IT COULD PLAY A ROLE IN DRAWING SOME MOISTURE
NORTHWARD AND WEAKENING THE RIDGE AXIS. WILL HAVE TO WATCH THIS
FEATURE LATER IN THE PERIOD. UNFORTUNATELY...IF THE FEATURE STAYS
WELL SOUTH AND EAST OF THE REGION...IT WOULD LEAVE WEST TEXAS ON
THE DRY AND SUBSIDENT SIDE.

WEEKEND TEMPS COULD BE A NOTCH COOLER BUT STILL FORECAST TO REMAIN
ABOVE CLIMO. LITTLE CHANGES MADE TODAY.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  97  67  99 /  20  10  10  10
TULIA         68  97  70  98 /  20  10  10  10
PLAINVIEW     68  97  70  99 /  20  10  10  10
LEVELLAND     68 101  69 100 /  20  10  10  10
LUBBOCK       69  99  69 100 /  20  10  10  10
BROWNFIELD    70 102  69 101 /  10  10  10  10
CHILDRESS     70 100  73 101 /  20  10  10  10
SPUR          72  98  72 100 /  10  10  10  10
ASPERMONT     74 101  73 103 /  10  10   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/17
Hazardous weather outlook, Jun 12, 2:57 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT MON JUN 12 2006

TXZ021>044-132100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
357 PM CDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG HIGH-BASED THUNDERSTORMS WILL MOVE ACROSS THE AREA
TONIGHT. A FEW STRONG WIND GUSTS NEAR 60 MPH ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 12, 3:09 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
409 PM CDT MON JUN 12 2006

TXZ024-122145-
BRISCOE TX-
409 PM CDT MON JUN 12 2006

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 405 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRISCOE COUNTY...OR ABOUT 14 MILES NORTHEAST
OF SILVERTON...MOVING SOUTHEAST AT 10 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORMS. ADDITIONALLY...SMALL HAIL UP TO DIME SIZE IS
POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The Amarillo radar (KAMA), 107 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Briscoe

When
June 12, 3:40 PM CST to 3:45 PM CST
Where
Briscoe County, 5 mi N of Quitaque
Measured
53 kt (61 mph) measured gust
Property damage
$500
Reported by
BROADCAST MEDIA
Coordinates
34.433, -101.050

Severe winds, accompanied by small hail, damaged tents at Caprock Canyon State Park. In addition, an automated weather station operated by a local television station recorded a severe thunderstorm wind gust of 61 MPH in Quitaque. No injuries were reported.

Thunderstorm Wind, Crosby

When
June 12, 6:24 PM CST to 6:26 PM CST
Where
Crosby County, 6 mi N of Crosbyton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -101.250

The Crosby County Sheriff's Office reported that damaging thunderstorm winds blew down several power poles and utility wires along Farm to Market Road 651 north of Crosbyton. A chimney was additionally blown down, damaging a nearby residence.

Hail, Crosby

When
June 12, 8:15 PM CST
Where
Crosby County, Lorenzo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -101.533

Hail that ranged in size from peas to quarters was reported in Lorenzo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515549, 5515550, 5515551.